Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 29, NWS San Diego, CA

August 6, 2005San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 6, 2005, 12:42 PM PDT for San Diego County, California. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2005, 12:42 PM PDT (19:42 UTC)
Expired
Aug 6, 2005, 1:35 PM PDT
In force
53 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 57 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 061943
SVRSGX
CAC073-062115-
/O.NEW.KSGX.SV.W.0029.050806T1942Z-050806T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1242 PM PDT SAT AUG 6 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 215 PM PDT

* AT 1236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PALOMAR MOUNTAIN...OR ABOUT 21 MILES NORTHEAST OF ESCONDIDO...AND
  MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE HENSHAW BY 120 PM PDT
  WARNER SPRINGS BY 140 PM PDT
  9 MILES WEST OF RANCHITA BY 215 PM PDT

LAT...LON 3340 11653 3340 11697 3310 11669 3320 11646

$$

ATKIN
2 follow-up statements
000 
WWUS56 KSGX 061956
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1255 PM PDT SAT AUG 6 2005

CAC073-062115-
/O.CON.KSGX.SV.W.0029.000000T0000Z-050806T2115Z/
SAN DIEGO CA-
1255 PM PDT SAT AUG 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM PDT FOR THE 
MOUNTAINS IN NORTH CENTRAL SAN DIEGO COUNTY...

AT 1248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PALOMAR MOUNTAIN...OR ABOUT 20 MILES SOUTHEAST OF
TEMECULA...MOVING SOUTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE HENSHAW AND 6 MILES WEST OF WARNER SPRINGS BY 215 PM PDT.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS. 

LAT...LON 3340 11653 3340 11697 3310 11669 3320 11646

$$

ATKIN
000 
WWUS56 KSGX 062035
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
135 PM PDT SAT AUG 6 2005

CAC073-062045-
/O.CAN.KSGX.SV.W.0029.000000T0000Z-050806T2115Z/
SAN DIEGO CA-
135 PM PDT SAT AUG 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN DIEGO COUNTY
IS CANCELLED...

AT 130 PM THE SEVERE THUNDERSTORM OVER THE NORTHERN SAN DIEGO COUNTY 
MOUNTAINS WAS DISSIPATING. AS A RESULT...THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED. 

LAT...LON 3340 11653 3340 11697 3310 11669 3320 11646

$$

ATKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:30 AM PDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 6, 11:30 AM PDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1130 AM PDT SAT AUG 6 2005

.SYNOPSIS...MOISTURE IN EAST TO SOUTHEAST FLOW ALOFT WILL CONTINUE
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THIS WEEKEND. A SHALLOW MARINE LAYER WILL
CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND
MORNINGS...LINGERING NEAR SOME BEACHES INTO THE AFTERNOONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

UPDATED FORECAST TO MAKE A FEW SMALL CHANGES. THE REMAINS OF A LARGE
CONVECTIVE COMPLEX WERE MOVING W ACROSS NRN BAJA THIS MORNING. THERE
WERE LOW CLOUDS AND LOCAL FOG IN THE IMMEDIATE COASTAL AREAS AND
STRATUS WAS EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING WAS UNSTABLE
WITH MID LEVEL MOISTURE IN WEAK ELY FLOW AND HAD A PW OF 1.62
INCHES. THERE WAS A STRONG INVERSION BASED NEAR 1300 FT. ONSHORE
GRADIENTS WITH ABOUT ABOUT 4 MB SAN-IPL.

THE HI PW AND WEAK ELY FLOW WILL RESULT IN ACTIVE CONVECTION AGAIN
TODAY WITH A GOOD CHANCE OF LOCAL FLASH FLOODING IN THE MOUNTAINS
AND DESERTS. THE REMAINS OF THE MCS MOVING ACROSS NRN BAJA SHOULD
CAUSE EARLY THUNDERSTORM DEVELOPMENT OVER THE BAJA MOUNTAINS THAT
WILL SPREAD INTO THE SAN MOUNTAINS. THE UPPER HI CURRENTLY CENTERED
OVER NV WILL SLOWLY SHIFT TO NEAR THE 4 CORNERS AREA BY TUE. THE
FLOW ALOFT WILL MAINLY BE ELY THROUGH MON AND THEN TURN A LITTLE
MORE SELY TUE. SO EXPECT LITTLE CHANGE IN THE CURRENT PATTERN
THROUGH TUE WITH MAINLY AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS WITH A SMALL CHANCE THAT A FEW STORMS COULD DRIFT INTO THE
INLAND VALLEYS. THESE THUNDERSTORMS WILL PROBABLY CAUSE FLASH
FLOODING AND A FEW COULD BE SEVERE. THE MARINE LAYER WILL REMAIN
SHALLOW AND CONFINED TO NEAR THE COAST. RELATIVELY MINOR TEMP
CHANGES ARE EXPECTED.

LONGER RANGE PROGS INDICATE LITTLE CHANGE THROUGH MID WEEK. THE
UPPER SHOULD SHIFT E TOWARD THE END OF NEXT WEEK ALONG WITH WEAK
TROUGHING DEVELOPING NEAR THE W COAST. THIS SHOULD GRADUALLY REDUCE
THE THUNDERSTORM THREAT AND INCREASE THE MARINE LAYER.

&&

.AVIATION...MARINE LAYER REMAINS ABOUT 1500 FEET WITH BASES MOSTLY
BELOW 1000 FT MSL. STRATUS REMAINED ALONG THE IMMEDIATE COAST
OVERNIGHT AND HAS ALREADY BEGUN TO BURN OFF. EXPECT IT TO RETURN
LATE AGAIN TONIGHT AND REMAIN CLOSE TO THE IMMEDIATE COAST.

THUNDERSTORMS WILL DEVELOP OVER THE LOCAL MOUNTAINS AND DESERTS BY
LATE MORNING OR EARLY AFTERNOON AND CONTINUE INTO THE EVENING. MORE
OF AN EAST FLOW ALOFT AND A BETTER CHANCE FOR THUNDERSTORMS MOVING
INTO THE INLAND VALLEYS TODAY AND SUNDAY. MOISTURE WILL BE
INCREASING INTO THE AREA FROM THE EAST TODAY WITH POSSIBLY INCREASED
THUNDERSTORM ACTIVITY TODAY AND INTO TONIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT FOR THE HIGHER MOUNTAINS AND FOR THE
DESERTS UNTIL 8 PM TONIGHT.

&&

PUBLIC...ATKIN
AVIATION...PG
Hazardous weather outlook, Aug 6, 4:00 AM PDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SAT AUG 6 2005

CAZ055-056-058-060-061-062-062300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
MOUNTAIN AND DESERT AREAS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
FLASH FLOOD WATCH IN EFFECT THROUGH 800 PM TODAY.

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT....

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.
HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT....SUNDAY.

THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...
STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...
MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 11 AM.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 12:15 PM PDTFlash Flood WarningSGXSan Bernardino6 hr
Aug 6, 12:45 PM PDTFlash Flood WarningSGXSan Diego5 hr
Aug 6, 12:51 PM PDTFlash Flood WarningSGXRiverside5 hr
Aug 6, 2:15 PM PDTSevere Thunderstorm WarningSGXRiverside63 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.